Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 133, NWS Austin/San Antonio, TX

May 15, 2008Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2008, 12:24 AM CDT for Maverick County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 12:24 AM CDT (05:24 UTC)
Expired
May 15, 2008, 1:00 AM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 40 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150525
SVREWX
TXC323-150600-
/O.NEW.KEWX.SV.W.0133.080515T0524Z-080515T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1224 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY...

* UNTIL 100 AM CDT.

* AT 1220 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 6 MILES SOUTHEAST OF PALOMA...OR 9 MILES NORTHEAST OF EAGLE
  PASS...AND MOVING NORTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL MAVERICK COUNTY AT 1240 AM CDT

LAT...LON 2908 10028 2891 10012 2868 10037 2883 10053 
TIME...MOT...LOC 0524Z 226DEG 15KT 2882 10037

$$
2 follow-up statements
000 
WWUS54 KEWX 150548
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 AM CDT THU MAY 15 2008

TXC323-150600-
/O.CON.KEWX.SV.W.0133.000000T0000Z-080515T0600Z/
MAVERICK TX-
1248 AM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR MAVERICK COUNTY...

AT 1246 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 8 MILES EAST OF PALOMA...OR 17 MILES NORTHEAST OF EAGLE
PASS...MOVING NORTHEAST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL MAVERICK COUNTY AT 100 AM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2908 10028 2891 10012 2888 10014 2879 10025
      2878 10025 2875 10029 2875 10030 2890 10046
TIME...MOT...LOC 0548Z 226DEG 15KT 2889 10029

$$
000 
WWUS54 KEWX 150558
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 AM CDT THU MAY 15 2008

TXC323-150608-
/O.EXP.KEWX.SV.W.0133.000000T0000Z-080515T0600Z/
MAVERICK TX-
1258 AM CDT THU MAY 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY HAS EXPIRED...

LAT...LON 2908 10028 2891 10012 2888 10014 2879 10025       
2878 10025 2875 10029 2875 10030 2890 10046
TIME...MOT...LOC 0558Z 226DEG 15KT 2892 10026

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:17 AM CDT, 7 minutes earlier.

Area forecast discussion, May 15, 12:17 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT THU MAY 15 2008

.AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK ACROSS
SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS. A SLIGHT RISK OF
SEVERE STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A
POSSIBILITY. CONDITIONS WILL GENERALLY BE VFR/MVFR...WITH IFR/LIFR
CONDITIONS IN THE STRONG THUNDERSTORMS. THE THUNDERSTORMS HAVE THE
POTENTIAL TO AFFECT KDRT AS WELL AS THE I-35 TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 1148 PM CDT WED MAY 14 2008/

UPDATE...
ADJUSTED SHOWERS AND THUNDERSTORM CHANCES FOR TONIGHT
CONTINUING TO USE TRENDS FROM 21Z TO 04Z...00Z 925 TO
200 HPA MAPS AND FCST SOLUTIONS AVAILABLE AT HAND AS
OF THIS WRITING. AREA OF RAIN WITH SHOWERS AND THUNDERSTORMS
FROM VCNTY DRT TO NORTHWEST OF SAT AND WEST OF AUS WILL
CONTINUE TO MOVE EAST TONIGHT...SO CONTINUED GOOD CHANCES
FOR SHOWERS THE REST OF THE NIGHT. KEPT CURRENT TORNADO WATCH
FOR THE NORTHEAST PART OF THE AREA THRU 07Z AND EXPECT
SOME OF THE CONVECTION FURTHER WEST TO MOVE INTO THIS
AREA LATER TONIGHT PER COORDINATION WITH SPC AND LATEST
SOLUTIONS FROM NAM12 AND WEATHER TRENDS THAT CONTINUE
SINCE LAST FALL ON HOW RAINFALL PATTERNS MOVE ACROSS
THE AREA. KEPT RAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER THE AREA THURSDAY AND THEN KEPT TRENDS OF RAIN
EVOLVING A LITTLE FURTHER SOUTH ON FRIDAY.

FOR THE WEEKEND...WEAKNESS IN THE HEIGHT FIELD AND
LINGERING TROF TO THE WEST OR SOUTHWEST COULD BE ENOUGH
TO SHOW SLIGHT CHANCE FOR SHOWERS. FORECAST SOLUTIONS AND
TRENDS SHOW MORE STABLE PATTERN SLOWLY EVOLVING FROM THE
WEST IN A SUNDAY THROUGH THE EARLY PART OF NEXT WEEK TIME
FRAME. MORE STABLE PATTERN APPEARS TO CONTINUE TO THE
MID PART OF NEXT WEEK.

PREV DISCUSSION... /ISSUED 844 PM CDT WED MAY 14 2008/

DISCUSSION...
ADJUSTED THUNDERSTORMS POSSIBILITIES PER MESO TRENDS FROM
21Z TO 01Z AND INPUT FROM VARIOUS SHORT TERM SOLUTIONS AND
00Z 925 TO 200 HPA MAPS.  AREA OF THUNDERSTORMS WILL
CONTINUE TO INCREASE ACROSS THE HILL COUNTRY AND ADJACENT
PARTS OF CENTRAL TEXAS TONIGHT.  SOME OF THESE STORMS
WILL CONTINUE TO BE SEVERE.  FURTHER SOUTH...AN AREA
OF THUNDERSTORMS EAST OF EAGLE PASS TO SOUTH OF
SAN ANTONIO WILL CONTINUE TO DEVELOP EASTWARD IN THE
NEXT FEW HOURS.  BELIEVE THE CONVECTION WILL BECOME
MORE WIDESPREAD AS IT EVOLVES TO THE EAST TONIGHT.
IN ADDITION TO STRONG WINDS AND HAIL...THESE THUNDERSTORMS
WILL PRODUCE FREQUENT DANGEROUS LIGHTNING.

WILL CONTINUE WITH TRENDS FROM FORECASTS FOR CHANCES
OF SHOWERS AND THUNDERSTORMS EVOLVING FURTHER SOUTH
THURSDAY THROUGH FRIDAY...WITH MORE STABLE CONDITIONS
FORMING OVER THE WEEKEND THROUGH THE EARLY PART OF
NEXT WEEK.

PREV DISCUSSION... /ISSUED 705 PM CDT WED MAY 14 2008/

AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE
RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS
WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR
CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT-
BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH
THESE STORMS.

PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/

DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  81  59  85  63 /  10  -   10  20  10
AUSTIN BERGSTROM INTL AIRPORT  61  80  54  84  56 /  10  -   10  20  20
DEL RIO INTL AIRPORT           64  79  62  82  63 /  40  30  20  20  20
SAN ANTONIO INTL AIRPORT       62  80  58  82  59 /  20  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03

In the hours before

Local storm report, May 14, 11:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     KERRVILLE               30.04N  99.14W
05/14/2008  M67 MPH          KERR               TX   AWOS

            KERRVILLE AWOS REPORTED 58 KT WIND GUST.

&&

EVENT NUMBER 00152

PAY
Special weather statement, May 14, 11:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT WED MAY 14 2008

TXZ172-188>192-206-150515-
BLANCO-BURNET-COMAL-GILLESPIE-HAYS-KENDALL-TRAVIS-
1144 PM CDT WED MAY 14 2008

...STRONG THUNDERSTORMS WERE AFFECTING
BLANCO...BURNET...COMAL...GILLESPIE...HAYS...KENDALL AND TRAVIS
COUNTIES...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM NEAR LUCHENBACH TO NEAR ROUND MOUNTAIN
MOVING EAST AT 38 MPH.

THIS STORM WILL BE NEAR...
  JOHNSON CITY BY 1150 PM CDT.
  PEDERNALES FALLS STATE PARK BY 1205 AM CDT.

MARBLE SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.
Local storm report, May 14, 11:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 WNW ROUND ROCK        30.53N  97.70W
05/14/2008  M4.00 INCH       WILLIAMSON         TX   BROADCAST MEDIA

            NUMEROUS 3 TO 4 INCH STONES

&&

EVENT NUMBER 00153

JPB
Local storm report, May 15, 12:12 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1212 AM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       5 E ROUND ROCK          30.50N  97.59W
05/14/2008  M3.02 INCH       TRAVIS             TX   COCORAHS

            30 MIN HAIL DURATION. RAIN FELL IN 50 MIN

0945 AM     HAIL             5 E ROUND ROCK          30.50N  97.59W
05/14/2008  M1.00 INCH       TRAVIS             TX   COCORAHS

            30 MIN HAIL DURATION. RAIN FELL IN 50 MIN

&&

EVENT NUMBER 00154
EVENT NUMBER 00155

JPB
Local storm report, May 15, 12:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     1 SE HUTTO              30.54N  97.53W
05/14/2008                   WILLIAMSON         TX   PUBLIC

            ROOFS TORN OFF. WINDOWS BUSTED OUT. TREES DOWN. SHEDS
            MISPLACED.

&&

EVENT NUMBER 00156

JPB
Local storm report, May 15, 12:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 AM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     1 SE HUTTO              30.54N  97.53W
05/14/2008                   WILLIAMSON         TX   PUBLIC

            ROOFS TORN OFF. WINDOWS BUSTED OUT. TREES DOWN. SHEDS
            MISPLACED.

&&

CORRECTED EVENT TIME

EVENT NUMBER 00156

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningEWXBurnet, Llano24 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala62 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningEWXFrio27 min
May 14, 7:47 PM CDTTornado WarningEWXBlanco, Burnet, Llano, Travis, Williamson43 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson59 min
May 14, 8:29 PM CDTTornado WarningEWXBurnet, Llano, Travis, Williamson46 min
May 14, 8:48 PM CDTAreal Flood AdvisoryEWXTravis, Williamson117 min
May 14, 9:02 PM CDTTornado WarningEWXTravis, Williamson43 min
May 14, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala53 min
May 14, 9:10 PM CDTSevere Thunderstorm WarningEWXWilliamson50 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningEWXLlano62 min
May 14, 9:27 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 14, 9:42 PM CDTTornado WarningEWXBastrop, Lee, Travis, Williamson48 min
May 14, 9:50 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson40 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real60 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson44 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Gillespie, Kendall, Kerr53 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningEWXLee18 min
May 14, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Blanco, Burnet, Hays, Travis, Williamson47 min
May 15, 12:36 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
May 15, 12:39 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson36 min
May 15, 1:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee, Travis34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.